Florida, 2001

Waterspout in Florida, September 13, 2001

September 13, 2001 · NWS JAX · 1 event in 1 county or zone

1 waterspout, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 13, 9:12 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 13, 9:12 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 AM EDT THU SEP 13 2001

...KJAX MARINE FORECAST WILL BE DELAYED UNTIL THE ISSUANCE OF THE
NEXT ADVISORY ON THE TROPICAL SYSTEM IN THE GULF OF MEXICO...

CURRENTLY...THE UPPER LEVEL TROF CONTINUES TO DIG INTO THE NORTHERN
GULF OF MEXICO WITH THE MEAN TROF AXIS EXTENDING FROM KNOXVILLE...
HUNTSVILLE...BIRMINGHAN...NEW ORLEANS TO 26 NORTH...92 WEST. A
VORTICITY CENTER WAS NOTED OVER THE TENNESSEE RIVER VALLEY DROPPING
INTO NORTHERN GEORGIA AND A STRONGER VORTICITY CENTER WAS SITUATED
OVER THE SUWANNEE RIVER VALLEY. UPPER LEVEL SUBSIDENCE IS IMPINGING
ON THE NORTHERN EDGE OF THE CONVECTION OF TROPICAL DEPRESSION EIGHT.
A SHORT WAVE RIDGE WAS EVIDENT EAST OF THE FLORIDA PENINSULA WITH
SOME UPPER LEVEL DIFFLUENCE HELPING TO SUPPORT CONVECTION OVER THE
COASTAL WATERS AND THE IMMEDIATE COAST. THE OLD FRONTAL BOUNDARY
REMAINS OVER THE COASTAL WATERS AND EXTREME NORTHEAST FLORIDA WITH
STRONG LOW LEVEL CONVERGENCE EVIDENT OVER CAMDEN...NASSAU AND DUVAL
COUNTIES IN THE EARLY MORNING VISIBLE IMAGERY.

THE CURRENTLY RAINS ARE MORE RELATED TO THE LOCAL LOW LEVEL
CONVERGENCE AND UPPER DIFFLUENCE RATHER THAN DIRECT EFFECTS FROM T.D.
EIGHT. IN ANY CASE...RAINFALL AND POSSIBLE FLOODING OF POOR DRAINAGE
AREAS REMAINS THE MAIN PROBLEM OF THE DAY. JACKSONVILLE INTERNATIONAL
AIRPORT HAS RECEIVED 6.32 INCHES OF RAIN OVER THE PAST 24 HOURS AND
INDICATIONS ARE THAT HIGHER AMOUNTS HAVE FALLEN LOCALLY. LITTLE
POTTSBURG CREEK...ON THE ST JOHNS RIVER...IS A GOOD PLACE TO LOOK TO
GET A FEEL FOR THE TIDES ON THE RIVER AND HIGH TIDE THERE IS AT 19:31
LOCAL TONIGHT. HOWEVER...THE INCOMING TIDE ON THE RIVER BECOMES
DOMINANT AFTER 15:00...THEREFORE IT COULD BE A BAD COMMUTE FOR THE
JACKSONVILLE METRO AREA THIS EVENING. ADDITIONALLY...THE
LOW LEVEL CONVERGENCE SEEMS TO BE SHIFTING A TAD TO THE NORTH SO WILL
INCLUDE NASSAU...CAMDEN AND GLYNN IN THE WATCH AT 9 AM.

.JAX...
.GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH.
      FLOOD WATCH FOR CAMDEN AND GLYNN COUNTIES THROUGH 500 PM.
.FL...SCA FERNANDINA BEACH TO FLAGLER BEACH.
      FLOOD WATCH CLAY...DUVAL...FLAGLER...NASSAU...PUTNAM AND
          ST. JOHNS COUNTIES THROUGH 500 PM.

SANDRIK

In the hours before

Special weather statement, Sep 13, 5:00 AM EST, 5 hours 45 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-131700-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT THU SEP 13 2001

...LOCALIZED FLOODING WILL BE POSSIBLE TODAY AND TONIGHT...
...THREAT FOR RIP CURRENTS ABOVE NORMAL...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG AND EAST OF
THE INTERSTATE 95 CORRIDOR THROUGH MID-MORNING...THEN GENERALLY
DISSIPATING AS THEY PUSH FURTHER INLAND. BY MIDDAY...SHOWERS AND
STORMS WILL OVERSPREAD ENTIRE FORECAST AREA. THIS WILL CONTINUE THE
THREAT OF LOCALIZED FLOODING...ESPECIALLY IN SOME LOW LYING AND POOR
DRAINAGE AREAS. MOTION OF THESE SHOWERS AND STORMS WILL BE TOWARDS
THE WEST AROUND 20 MPH.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THE PRESENT TIME.
HOWEVER...PLEASE RELAY ANY REPORTS OF HEAVY RAINFALL OR FLOODING
TO THE NATIONAL WEATHER SERVICE.

PERSISTENT EASTERLY COASTAL WINDS OF 15 KNOTS AND GREATER WILL LEAD
TO A CHANCE OF RIP CURRENTS AT AREA BEACHES. FOR SAFETY...SWIM ONLY
AT GUARDED BEACHES AND HEED THE ADVICE OF THE LIFEGUARDS OR BEACH
PATROL.

REFER TO THE LASTEST ADVISORY FROM THE TROPICAL PREDICTION CENTER ON
TROPICAL DEPRESSION EIGHT OVER THE EASTERN GULF OF MEXICO. FOR
ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PETERSON
Special weather statement, Sep 13, 5:00 AM EST, 5 hours 45 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-131700-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK...CORR FOR TYPO
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT THU SEP 13 2001

...LOCALIZED FLOODING WILL BE POSSIBLE TODAY AND TONIGHT...
...THREAT FOR RIP CURRENTS ABOVE NORMAL...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG AND EAST OF
THE INTERSTATE 95 CORRIDOR THROUGH MID-MORNING...THEN GENERALLY
DISSIPATE AS THEY PUSH FURTHER INLAND. BY MIDDAY...SHOWERS AND
STORMS WILL OVERSPREAD ENTIRE FORECAST AREA. THIS WILL CONTINUE THE
THREAT OF LOCALIZED FLOODING...ESPECIALLY IN SOME LOW LYING AND POOR
DRAINAGE AREAS. MOTION OF THESE SHOWERS AND STORMS WILL BE TOWARDS
THE WEST AROUND 20 MPH.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THE PRESENT TIME.
HOWEVER...PLEASE RELAY ANY REPORTS OF HEAVY RAINFALL OR FLOODING
TO THE NATIONAL WEATHER SERVICE.

PERSISTENT EASTERLY COASTAL WINDS OF 15 KNOTS AND GREATER WILL LEAD
TO A CHANCE OF RIP CURRENTS AT AREA BEACHES. FOR SAFETY...SWIM ONLY
AT GUARDED BEACHES AND HEED THE ADVICE OF THE LIFEGUARDS OR BEACH
PATROL.

REFER TO THE LASTEST ADVISORY FROM THE TROPICAL PREDICTION CENTER ON
TROPICAL DEPRESSION EIGHT OVER THE EASTERN GULF OF MEXICO. FOR
ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PETERSON
Special weather statement, Sep 13, 5:39 AM EST, 5 hours 6 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-131700-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
639 AM EDT THU SEP 13 2001

...FLOOD WATCH FOR DUVAL...CLAY...ST JOHNS...PUTNAM...AND FLAGLER
COUNTIES UNTIL 5 PM EDT...

...THREAT FOR RIP CURRENTS ABOVE NORMAL...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE
HEAVY RAINS OVER THE WATCH AREA. THIS WILL CONTINUE THE THREAT OF
FLOODING...ESPECIALLY IN SOME LOW LYING AND POOR DRAINAGE AREAS.

ACROSS THE REMAINDER OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH ONSHORE...
THEN THEN GENERALLY DISSIPATE AS THEY PUSH FURTHER INLAND. BY
MIDDAY...SHOWERS AND STORMS WILL OVER-SPREAD ENTIRE FORECAST AREA.
MOTION OF THESE SHOWERS AND STORMS WILL ALSO BE TOWARDS THE WEST
AROUND 20 MPH. THE STRONGER STORMS WILL BE CAPABLE OF FREQUENT CLOUD
TO GROUND LIGHTNING AND HEAVY RAINS.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THE PRESENT TIME. HOWEVER...
PLEASE RELAY ANY REPORTS OF HEAVY RAINFALL OR FLOODING TO THE
NATIONAL WEATHER SERVICE.

PERSISTENT EASTERLY COASTAL WINDS OF 15 KNOTS AND GREATER WILL LEAD
TO A CHANCE OF RIP CURRENTS AT AREA BEACHES. FOR SAFETY...SWIM ONLY
AT GUARDED BEACHES AND HEED THE ADVICE OF THE LIFEGUARDS OR BEACH
PATROL.

REFER TO THE LATEST ADVISORY FROM THE TROPICAL PREDICTION CENTER ON
TROPICAL DEPRESSION EIGHT OVER THE EASTERN GULF OF MEXICO. FOR
ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ZAPPE
Special weather statement, Sep 13, 8:15 AM EST, 2 hours 30 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-132000-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
915 AM EDT THU SEP 13 2001

...FLOOD WATCH FOR CAMDEN...CLAY...DUVAL...FLAGLER...GLYNN...
NASSAU...PUTNAM AND ST JOHNS COUNTIES UNTIL 5 PM EDT...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE
HEAVY RAINS ACROSS THE WATCH AREA AND THE WATCH HAS BEEN EXTENDED
NORTH INTO COASTAL GEORGIA. THE THREAT OF FLOODING WILL CONTINUE
INTO THE EVENING COMMUTE...ESPECIALLY IN LOW LYING AND POOR DRAINAGE
AREAS. THESE RAINS ARE DUE TO LOCAL EFFECTS AND ARE NOT DIRECTLY
RELATED TO TROPICAL DEPRESSION EIGHT.

SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE.

TROPICAL DEPRESSION EIGHT IS LOCATED OVER THE EASTERN GULF OF MEXICO
AND IS EXPECTED TO GRADUALLY STRENGTHEN AND APPROACH THE FLORIDA
WEST COAST OVER THE WEEKEND. AT A MINIMUM...THIS WILL CONTINUE THE
WET PATTERN ACROSS NORTH FLORIDA FOR THE NEXT SEVERAL DAYS. INTERESTS
IN FLOOD PRONE AREAS ARE URGED TO MAKE PLANS FOR POTENTIAL FLOODING
OVER THE NEXT SEVERAL DAYS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK
Special weather statement, Sep 13, 9:45 AM EST, 1 hour before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-132000-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 AM EDT THU SEP 13 2001

...FLOOD WATCH FOR CAMDEN...CLAY...DUVAL...FLAGLER...GLYNN...
NASSAU...PUTNAM AND ST JOHNS COUNTIES UNTIL 5 PM EDT...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE
HEAVY RAINS ACROSS THE WATCH AREA. THE THREAT OF FLOODING WILL
CONTINUE INTO THE EVENING COMMUTE...ESPECIALLY IN LOW LYING AND POOR
DRAINAGE AREAS. THESE RAINS ARE DUE TO LOCAL EFFECTS AND ARE NOT
DIRECTLY RELATED TO TROPICAL STORM GABRIELLE.

SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE.

TROPICAL STORM GABRIELLE IS LOCATED OVER THE EASTERN GULF OF MEXICO
AND IS EXPECTED TO GRADUALLY STRENGTHEN AND APPROACH APALACHEE BAY
OVER THE WEEKEND. THERE ARE UNCERTAINTIES IN THE FORECAST TRACK AND
THE LOCAL EFFECTS FROM THE STORM WILL DEPEND UPON ITS ULTIMATE TRACK.
A SHIFT IN THE TRACK TO THE WEST OR SOUTH WILL GREATLY INFLUENCE THE
EFFECTS EXPERIENCED LOCALLY. AT A MINIMUM...THE CURRENT WET PATTERN
WILL CONTINUE ACROSS THE REGION AND INTERESTS IN FLOOD PRONE AREAS
ARE URGED TO MAKE PLANS FOR POTENTIAL FLOODING. ADDITIONALLY...
UNPAVED ROADS MAY BECOME IMPASSABLE OVER THE NEXT SEVERAL DAYS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, St. Johns

When
September 13, 10:45 AM EST
Where
St. Johns County, 2 mi S of Crescent Beach
Reported by
EMERGENCY MANAGER
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

Matanzas Inlet.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263938.